To describe vision-threatening complications after micropulse diode transscleral cyclophotocoagulation (MP-TSCPC).
Retrospective case series. Medical charts of patients who underwent MP-TSCPC and developed visually significant inflammation and hyphema after the procedure were reviewed. Patients were seen at the Upstate Medical University Ophthalmology clinic between 2017 and 2019.
Out of 64 patients who underwent MP-TSCPC in the defined time period, 2 patients with postprocedure severe inflammation and hyphema were identified. One patient had severe-stage primary open-angle glaucoma (POAG). After MP-TSCPC, the patient was noted to have a large visually significant anterior chamber reaction and hyphema that occupied 80% of the anterior chamber on postprocedure day 1. The patient was treated with topical and oral corticosteroids, and topical atropine. The second patient had uncontrolled severe-stage POAG. The patient underwent MP-TSCPC. After the procedure, the patient was noted to have significant inflammation with fibrin and hyphema that filled 80% of the anterior chamber. The patient was treated with topical steroids.
As with any intervention, complications are inevitable. Recognition of complications and its possible associations allow for better and more individualized risk versus benefit analysis of an intervention. In this case series, exuberant anterior segment inflammation and hyphema occurred in 2 patients who underwent MP-TSCPC. The authors’ goal is to raise awareness of severe anterior chamber inflammation and hyphema as complications occurring after laser treatment with a reputation of minimal or no side-effect profile and to better understand this relatively new laser advancement in the treatment of glaucoma.